New Mexico, 2015

Flash Flood and Hail in New Mexico, August 13, 2015

August 13, 2015 · NWS ABQ · 3 events in 1 county or zone

A weak stationary boundary over far northeast New Mexico produced thunderstorms with heavy rain and large hail. Half dollar size hail was reported from one severe storm in Folsom and another storm over the Capulin National Monument.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak stationary boundary over far northeast New Mexico produced thunderstorms with heavy rain and large hail. Half dollar size hail was reported from one severe storm in Folsom and another storm over the Capulin National Monument. Radar estimated between 2 to 4 inches of rain were common in northern Union county, causing a rise in the Dry Cimarron River above action stage at Kenton, OK. It also caused a mud slide along a mile-long stretch of roadway that leads to the top of the Capulin National Monument, with boulders up to 55 pounds in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 4:58 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 13, 4:58 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT THU AUG 13 2015

.AVIATION...
00Z TAF CYCLE
STRONG STORMS OVER FAR NE NM WILL GRADUALLY DIMINISH AFTER SUNSET.
A WEAK BACKDOOR FRONT/BOUNDARY WILL SLIDE SWD THROUGH ERN NM
OVERNIGHT. A FEW SHOWERS OR STORMS MAY ACCOMPANY THE BOUNDARY AS
IS MOVES SOUTH LATE TONIGHT/EARLY FRIDAY MORNING. AS LOW LEVEL
MOISTURE INCREASES BEHIND THIS FEATURE...AREAS OF LOW STRATUS
CLOUDS WILL BE POSSIBLE ALONG THE EAST SLOPES OF THE SANGRE DE
CRISTO MTNS. THE INCREASED LOW LEVEL MOISTURE WILL LEAD TO SCT
AFTERNOON -TSRAS OVER THE NE THIRD OF THE STATE FRIDAY WITH ISOLD
STORMS POSSIBLE ELSEWHERE...ESPECIALLY MOUNTAINS.

33

&&

.PREV DISCUSSION...314 PM MDT THU AUG 13 2015...
.SYNOPSIS...
AFTER A RELATIVELY QUIET DAY TODAY...STORMS SHOULD INCREASE OVER
THE NORTHEAST ON FRIDAY THANKS TO A BACK DOOR COLD FRONT
INCREASING MOISTURE AND UPSLOPE FLOW IN THE AREA. OVER THE
WEEKEND...GULF MOISTURE WILL STREAM BACK INTO EASTERN NEW
MEXICO...INCREASING STORM COVERAGE FURTHER. OUTFLOW BOUNDARIES
WILL HELP NUDGE THAT MOISTURE THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN AND ACROSS WESTERN NEW MEXICO. THUS...BY EARLY NEXT
WEEK...MOUNTAIN AREAS SHOULD BE FAVORED FOR THUNDERSTORMS.
THUS...LOOK FOR INCREASING THUNDERSTORM ACTIVITY OVER THE NEXT FEW
DAYS. THEREAFTER...FORECAST MODELS DIVERGE...THUS FORECAST
CONFIDENCE IS LOW.

&&

.DISCUSSION...
MUCH LIKE YESTERDAY...A FEW STORMS HAVE DEVELOPED IN THE VICINITY
OF THE CHUSKA MTNS. ADDITIONALLY...A FEW STORMS HAVE DEVELOPED
ACROSS FAR NORTHEAST NM AS WELL WHERE A WEAK BOUNDARY BROUGHT IN
HIGHER DEWPOINTS THIS MORNING. THE NE WILL BE THE FAVORED AREA
THROUGH THE EVENING.

MEANWHILE...THE UPPER HIGH IS PARKED SQUARELY OVER NM TODAY...
ALLOWING FOR TEMPERATURES TO RISE A FEW DEGREES ABOVE NORMAL FOR
MOST LOCALES...ESPECIALLY IN THE EAST WHERE A FEW SITES MAY NEAR
RECORDS FOR THE DATE. THE UPPER HIGH WILL REMAIN OVER NM ON
FRIDAY... HOWEVER...A WEAK BACK DOOR COLD FRONT WILL SPARK SOME
ADDITIONAL THUNDERSTORM ACTIVITY. THE FRONT WILL SLIDE INTO THE NE
PLAINS EARLY FRIDAY MORNING...AND WILL BACK UP TO THE SANGRE DE
CRISTO MOUNTAINS BY THE AFTERNOON. INCREASED LOW LEVEL MOISTURE
COMBINED WITH UPSLOPE FLOW WILL INCREASE PRECIP CHANCES ACROSS THE
NORTHEAST QUARTER OR SO OF THE STATE. MAINLY ISOLATED COVERAGE IS
EXPECTED ELSEWHERE OVER THE HIGH TERRAIN.

LOW LEVEL FLOW WILL VEER AROUND TO THE SOUTHEAST FRIDAY NIGHT
ALLOWING GULF MOISTURE TO MOVE INTO THE PLAINS THROUGH SATURDAY.
THE MOISTURE IS EXPECTED TO BACK UP TO THE CENTRAL MTN
CHAIN...THUS INCREASING STORM COVERAGE ALONG AND JUST EAST OF THE
CENTRAL MTN CHAIN...AND PERHAPS MOVING OUT INTO THE PLAINS IN THE
LATE AFTN/EVE. OUTFLOW BOUNDARIES SHOULD PUSH MOISTURE THROUGH THE
GAPS OF THE CENTRAL MTN CHAIN...SETTING THE STAGE FOR MORE STORMS
ACROSS WESTERN NM ON SUNDAY. HOWEVER...AREAS ALONG AND JUST EAST
OF THE CENTRAL MTN CHAIN WILL REMAIN FAVORED AS GULF MOISTURE
CONTINUES TO STREAM NORTHWARD AND THE UPPER HIGH CONTINUES TO
SHIFT WESTWARD OVER ARIZONA. COLLIDING OUTFLOW BOUNDARIES WILL BE
THE MAIN DRIVER FOR STORMS ACROSS LOWER ELEVATIONS AREAS WEST OF
THE CENTRAL MTN CHAIN. OTHERWISE STORM MOTION ON SUNDAY WILL
GENERALLY BE FROM N TO S OR NE TO SW.

MODEL DIFFERENCE ARISE EARLY NEXT WEEK. FOR MONDAY...THE UPPER
HIGH SHOULD ELONGATE SOMEWHAT OVER AZ/NM AS THE NEXT STORM SYSTEM
DIVES DOWN THE PAC NW COAST. HOW FAST THIS SYSTEM MOVES INLAND AND
HOW FAR SOUTH IT WILL BE REMAINS IN QUESTION AND THE 12Z MODEL
SUITE DIVERGES FURTHER. THE EC SHOWS A WEAKLY CLOSED LOW/OPEN
TROUGH SLIDING TOWARD THE CENTRAL ROCKIES BY LATE TUESDAY...
WHEREAS AT THE SAME TIME...THE GFS SHOWS A MUCH STRONGER CLOSED
LOW OVER SOUTHWEST OREGON...AND THE CANADIAN IS SOMEWHERE IN
BETWEEN. THUS...CONFIDENCE IN THE EXTENDED FORECAST IS
LOW...THOUGH ONCE THE LOW/TROUGH SLIDES EASTWARD...EXPECT A DRY
SLOT TO NUDGE INTO AT LEAST NW NM WHICH SHOULD FOCUS STORMS ACROSS
THE SOUTHEAST HALF OF THE CWA. STAY TUNED.

34

&&

.FIRE WEATHER...
A FEW LATE AFTERNOON TO EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR FAVORING THE NORTH CENTRAL AND NORTHWEST MOUNTAINS AND THE
NORTHEAST PLAINS...ALTHOUGH WETTING RAIN FOOTPRINTS WILL BE
MINIMAL AND SPOTTY. OTHERWISE...EXPECT LIGHT TO MODERATE BREEZES
AREAWIDE EXCEPT FOR AREAS NEAR THUNDERSTORMS. OVERNIGHT LOWS WILL
BE ABOVE NORMAL WITH FAIR TO GOOD OVERNIGHT RECOVERIES.

ISOLATED TO SCATTERED STORMS WITH WETTING RAIN WILL INCREASE ACROSS
THE NORTHEAST PLAINS FRIDAY AS EASTERLY FLOW USHERS IN MOISTURE THAT
WILL INCREASE DEWPOINTS AND MIN RH VALUES. STORM ACTIVITY WILL FAVOR
MOSTLY AREAS ALONG THE SANGRE DE CRISTOS EASTWARD BECAUSE OF UPSLOPE
FLOW. HAINES VALUES WILL BE IN THE 4 AND 5 READINGS ACROSS CENTRAL
AND WESTERN NM. TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THE MOST
PART WITH NEAR RECORD NUMBERS FAVORING THE SOUTHEAST.

AS THE CENTER OF HIGH PRESSURE SHIFTS WESTWARD...FURTHER MOISTURE
WILL FILTER IN FROM THE SOUTHEAST THAT WILL ALLOW STORM COVERAGE TO
INCREASE OVER EASTERN AND CENTRAL NM OVER THE WEEKEND...ALONG WITH
HIGHER DEWPOINTS. WESTERN AREAS WILL SEE LIMITED STORM ACTIVITY
BECAUSE OF DRIER AIR. STEERING FLOW OF STORMS WILL GENERALLY BE NE
TO SW. TEMPERATURES WILL START TO TREND COOLER BUT REMAIN NEAR TO
ABOVE NORMAL AREAWIDE. 4 AND 5 HAINES VALUES WILL HOLD STEADY OVER
PORTIONS OF CENTRAL AND WESTERN AREAS ON SATURDAY BUT TREND
DOWNWARD BY SUNDAY. FURTHER STORM ACTIVITY WILL BE EXPECTED EAST
AND CENTRAL MONDAY AND TUESDAY AS THE UPPER HIGH CENTER WEAKENS
WEST OF NM BEFORE A DOWNTREND IN ACTIVITY MIDWEEK AS AN UPPER
LEVEL LOW HEADS TOWARD THE GREAT BASIN.

POOR VENT RATES FRIDAY...FAIR TO GOOD ELSEWHERE EXCEPT ESTANCIA
VALLEY ON SATURDAY...IMPROVING ACROSS THE WEST SUNDAY...THEN EASTERN
AREAS BY MONDAY AND TUESDAY.

32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99
Hazardous weather outlook, Aug 13, 4:09 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 AM MDT THU AUG 13 2015

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
509 AM MDT THU AUG 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, Aug 13, 3:12 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT THU AUG 13 2015

NMZ530-132245-
UNION COUNTY-
412 PM MDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
445 PM MDT...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF KENTON...OR 32 MILES NORTH OF
CLAYTON...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN UNION
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3700 10300 3685 10300 3667 10311 3692 10332
      3700 10328
TIME...MOT...LOC 2211Z 322DEG 11KT 3693 10318

CA
Special weather statement, Aug 13, 3:46 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT THU AUG 13 2015

NMZ530-132330-
UNION COUNTY-
446 PM MDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
530 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF KENTON...OR 30 MILES NORTH OF
CLAYTON...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN UNION
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3694 10300 3665 10320 3686 10353 3700 10346
      3700 10300
TIME...MOT...LOC 2245Z 306DEG 12KT 3688 10330

CA
Special weather statement, Aug 13, 4:44 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT THU AUG 13 2015

NMZ530-140030-
UNION COUNTY-
544 PM MDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
630 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF KENTON...OR 27 MILES NORTH OF
CLAYTON...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN UNION
COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3672 10300 3666 10343 3695 10357 3700 10319
      3700 10300
TIME...MOT...LOC 2344Z 293DEG 9KT 3684 10323

CA

The radar

The Pueblo radar (KPUX), 187 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 13, 5:10 PM MST to 6:10 PM MST
Where
Union County, 3.04 mi NNE of Capulin to 2.72 mi NNE of Capulin
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.783, -103.979

Heavy rains caused a mud slide along a mile stretch of roadway that leads to the top of the Capulin National Monument. The debris included mud and boulders that were up to 55 pounds in weight. The road remained closed into the afternoon on the 14th as staff attempted to clear the debris.

Hail, Union

When
August 13, 6:00 PM MST to 6:05 PM MST
Where
Union County, Folsom
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.850, -103.920

Half dollar size hail fell briefly in Folsom.

Hail, Union

When
August 13, 6:10 PM MST to 6:15 PM MST
Where
Union County, 3 mi N of Capulin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.783, -103.990

Staff living near the Capulin National Monument reported hail just smaller than ping pong size with storm that hit during the evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587452, 587445, 587451.